Kansas, 2011Winter Weather in Kansas, January 19, 2011
January 19, 2011 · NWS GLD · 13 events in 13 counties and zones
A winter storm brought light snow, low visibility in fog and light freezing drizzle, all of which resulted in numerous traffic accidents throughout the area.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought light snow, low visibility in fog and light freezing drizzle, all of which resulted in numerous traffic accidents throughout the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 18, 11:00 PM CST, 1 hour earlier.
Area forecast discussion, Jan 18, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1000 PM MST TUE JAN 18 2011
.SHORT TERM... (TONIGHT - FRIDAY)
200 PM MST TUE JAN 18 2011
ISENTROPIC LIFT AROUND 300K WILL DEVELOP TONIGHT AHEAD OF AN
APPROACHING SHORTWAVE TROUGH. SOUNDINGS INDICATE THAT THE SAME
WESTERLY WINDS ABOVE THE SHALLOW COLD AIR DOME THAT PROVIDE THAT
LIFT WILL ALSO GRADUALLY DRY OUT THE DENDRITIC LAYER. THE RESULTING
MOISTURE AND THERMAL PROFILES SUPPORT FREEZING DRIZZLE DEVELOPING
AFTER 06Z MAINLY ALONG AND SOUTH OF INTERSTATE 70...THEN IN THE
REMAINDER OF THE AREA BETWEEN 12Z AND 18Z ON WEDNESDAY. THERE IS
SOME SATURATION AROUND -10C...PARTICULARLY IN THE NORTH...SO A MIX
OF SNOW AND FREEZING DRIZZLE WILL BE POSSIBLE. AS DEEPER LIFT
ARRIVES WITH THE MAIN SHORTWAVE ENERGY WEDNESDAY AFTERNOON THE
DENDRITIC LAYER SATURATES SIGNALING A GRADUAL NORTH TO SOUTH
TRANSITION TO ALL SNOW BEFORE ENDING WEDNESDAY NIGHT. TOTAL SNOWFALL
WITH THE SYSTEM WILL BE AROUND AN INCH. CAPTURING ALL OF THESE
DETAILS IN AN ADVISORY IS A TRICKY ADVENTURE. IN AN EFFORT TO KEEP
THINGS SIMPLE AND NOT CONFUSE THE MESSAGE...WILL ISSUE A WINTER
WEATHER ADVISORY FOR THE ENTIRE AREA FROM 06Z TONIGHT THROUGH 06Z
TOMORROW NIGHT FOR LIGHT WINTRY PRECIPITATION. FREEZING FOG ALSO
APPEARS LIKELY TONIGHT...PARTICULARLY WEST OF HIGHWAY 25...BUT THE
ADVISORY WILL INCLUDE THAT HAZARD.
NORTHWEST FLOW ALOFT CONTINUES THURSDAY AND FRIDAY. PV ANOMALIES
SHOW ANOTHER SHORTWAVE TROUGH BRUSHING THE EASTERN FORECAST AREA
DURING THE DAY ON FRIDAY. HOWEVER...LOW LEVELS WILL BE QUITE DRY SO
NOT ANTICIPATING ANY PRECIPITATION WITH THAT DISTURBANCE BUT WILL
SEE AN INCREASE IN MID/HIGH CLOUDS. TEMPERATURES ON THURSDAY WILL BE
SLIGHTLY BELOW NORMAL THEN WARM TO SLIGHTLY ABOVE NORMAL ON FRIDAY.
.LONG TERM... (SATURDAY - TUESDAY)
200 PM MST TUE JAN 18 2011
NORTHWEST FLOW FORECAST TO CONTINUE OVER THE HIGH PLAINS WITH
BLOCKING RIDGE OVER THE WESTERN CONUS. MODEL SOLUTIONS IN BETTER
AGREEMENT TODAY WITH SHORTWAVE TROUGH MOVING THROUGH THE REGION
SATURDAY NIGHT AND SUNDAY SO INTRODUCED SOME SLIGHT CHANCE POPS FOR
SNOW. 500MB CHARTS SHOW A FAST MOVING OPEN WAVE...SO THINK IT WILL
ONLY BE A LIGHT SNOW EVENT. A SECONDARY VORTICITY MAXIMUM ROTATES
THROUGH EARLY NEXT WEEK ON THE BACKSIDE OF THE MAIN LOW TO THE EAST.
MODELS NOT DOING MUCH WITH IT AS FAR AS PRECIPITATION...BUT IT MIGHT
PUSH ANOTHER COLD SURGE THROUGH THE LOCAL AREA. SO TEMPERATURES THIS
PERIOD WILL START OFF ABOVE NORMAL ON SATURDAY BUT COOL TO BELOW
NORMAL FROM SUNDAY TO MONDAY WITH COLDEST TEMPERATURES IN THE EAST.
DO NOT ANTICIPATE ANY BITTER COLD AIR...AROUND 5 TO 10 DEGREES BELOW
NORMAL.
024
&&
.AVIATION...
1000 PM MST TUE JAN 18 2011
FOR THE 06Z TAFS...CURRENT OBSERVATIONS INDICATE FOG HAS DEVELOPED
SOUTH AND EAST OF KMCK...AND EAST OF KGLD. EXPECTATION IS THAT
BR/FOG WILL IMPACT BOTH TERMINALS BY 07Z...WITH MVFR CIGS AND VSBY
QUICKLY DECEASING TO IFR. KGLD MAY SEE A PERIOD OF LIFR VSBY...WITH
THE POTENTIAL OF REACHING VLIFR...SIMILAR TO LAST NIGHT. PRECIP IS
EXPECTED AT BOTH TERMINALS AS -FZDZ CHANGING OVER TO -SN IN THE
EARLY AFTERNOON HOURS...CONTINUING -SN THROUGH TOMORROW EVENING.
QUESTION STILL REMAINS AS TO THE TIMING AND DURATION OF -FZDZ AND
CHANGE OVER TO SNOW...AT BOTH KMCK AND KGLD. EXPECT FZDZ TO BEGIN
AFTER 14Z AT KMCK...AS UPPER LEVEL WINDS BECOME MORE WESTERLY.
MODELS SEEM TO BE IN AGREEMENT WITH SNOW BEGINNING AT KMCK AROUND AN
18-20Z TIME FRAME...AS COLUMN SATURATES THROUGH THE DENDRITIC LAYER.
GFS AND NAM SOUNDINGS ARE IN AGREEMENT WITH FZDZ BEGINNING AROUND
12Z FOR KGLD...CHANGING OVER TO SNOW BY 19Z. WINDS WILL REMAIN BELOW
12KT AND ARE EXPECTED TO REMAIN EASTERLY THROUGH 00Z...BECOMING
NORTHERLY BY 06Z.
PMM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 11 PM MST /MIDNIGHT CST/ THIS
EVENING TO 11 PM MST /MIDNIGHT CST/ WEDNESDAY FOR
KSZ001>004-013>016-027>029-041-042.
NE...WINTER WEATHER ADVISORY FROM 11 PM MST /MIDNIGHT CST/ THIS
EVENING TO 11 PM MST /MIDNIGHT CST/ WEDNESDAY FOR
NEZ079>081.
CO...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 PM MST
WEDNESDAY FOR COZ090>092.
&&Hazardous weather outlook, Jan 18, 1:12 PM CST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MST TUE JAN 18 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1212 PM MST TUE JAN 18 2011 /959 AM CST TUE JAN 18 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FREEZING FOG WILL RAPIDLY REDEVELOP TONIGHT...ESPECIALLY
WEST OF HIGHWAY 25 INCLUDING EASTERN COLORADO. VISIBILITY MAY DROP
TO A QUARTER OF A MILE AT TIMES. AFTER MIDNIGHT...AREAS OF FREEZING
DRIZZLE WILL DEVELOP IN THE SAME LOCATIONS AND MAY DEPOSIT A LIGHT
COATING OF ICE ON EXPOSED SURFACES...INCLUDING INTERSTATE 70 BETWEEN
COLBY KANSAS AND FLAGLER COLORADO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A LIGHT WINTRY MIX OF PRECIPITATION IS EXPECTED ACROSS THE AREA
DURING THE DAY ON WEDNESDAY. LIGHT SNOW AND AREAS OF FREEZING
DRIZZLE WILL COMBINE TO CREATE HAZARDOUS DRIVING CONDITIONS ON AREA
ROADWAYS. THE FREEZING DRIZZLE WILL GRADUALLY END WEDNESDAY
AFTERNOON...BUT LIGHT SNOW WILL CONTINUE INTO WEDNESDAY NIGHT. TOTAL
SNOW ACCUMULATIONS OF ONLY AROUND AN INCH ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HAZARDOUS
WINTER WEATHER CONDITIONS ARE APPRECIATED.
Winter Weather, Cheyenne
- When
- January 19, 12:00 AM CST to 11:59 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement.
Winter Weather, Decatur
- When
- January 19, 12:00 AM CST to 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement.
Winter Weather, Gove
- When
- January 19, 12:00 AM CST to 11:59 PM CST
- Where
- Gove forecast zone
- Injuries
- 0 direct, 3 indirect
- Property damage
- $55,000
- Reported by
- Law Enforcement
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement. Among the incidents were two single vehicle accidents on Interstate 70 involving injuries, and a school bus which left the road near the town of Gove and rolled over, injuring one student.
Winter Weather, Graham
- When
- January 19, 12:00 AM CST to 11:59 PM CST
- Where
- Graham forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement.
Winter Weather, Logan
- When
- January 19, 12:00 AM CST to 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement.
Winter Weather, Norton
- When
- January 19, 12:00 AM CST to 11:59 PM CST
- Where
- Norton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement.
Winter Weather, Rawlins
- When
- January 19, 12:00 AM CST to 11:59 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement.
Winter Weather, Sheridan
- When
- January 19, 12:00 AM CST to 11:59 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement.
Winter Weather, Thomas
- When
- January 19, 12:00 AM CST to 11:59 PM CST
- Where
- Thomas forecast zone
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement. Among the accidents were two semitrailers involved in two separate incidents, one a jack-knifed semi and the other a rollover on Interstate 70.
Winter Weather, Wichita
- When
- January 19, 12:00 AM CST to 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement.
Winter Weather, Greeley
- When
- January 19, 12:00 AM MST to 11:59 PM MST
- Where
- Greeley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement.
Winter Weather, Sherman
- When
- January 19, 12:00 AM MST to 11:59 PM MST
- Where
- Sherman forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement.
Winter Weather, Wallace
- When
- January 19, 12:00 AM MST to 11:59 PM MST
- Where
- Wallace forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Numerous slide off and rollover accidents due to light freezing drizzle were reported by local law enforcement.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, January 19 to 20, 20113 deaths · 24 events
- Winter Weather in Kansas, January 19 to 20, 201115 injured · $95,000 · 6 events
- Winter Storm in Missouri, January 19 to 20, 20117 injured · 20 events
- Winter Weather in Nebraska, January 19, 20112 injured · $30,000 · 3 events
- Winter Storm and Winter Weather in Nebraska, January 19 to 20, 201124 events
- Heavy Snow in Missouri, January 19 to 20, 201114 events
- High Surf in Hawaii, January 19 to 26, 201114 events
- Winter Storm in Oklahoma, January 19 to 20, 201112 events
- Winter Weather in Colorado, January 19, 20118 events
- Heavy Snow in Nebraska, January 19, 20118 events
- Heavy Snow in Kansas, January 19, 20118 events
- Heavy Snow in Nebraska, January 19 to 20, 20117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284822, 284823, 284824, 284825, 284827, 284828, 284829, 284830, 284833, 284835, 284826, 284832, 284834.